Doctors Lounge - Oncology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Lung Cancer
Question: Your advice, please.
|luvmydad - Sun Jun 05, 2005 12:12 am|
My dad is 73 yrs old and quit smoking 18 years ago. About two months ago, his voice went really hoarse and it was eventually determined that his vocal chord was paralysed. About the same time, an X-Ray showed a spot on his lung. He had a MRI last Friday and we have an appt with a doctor next Wednesday to discuss the results of the MRI. From all I've read, I think this may be lung cancer. I know that there is no way of knowing for sure until we have a biopsy but I feel that I need to be realistic so I can be strong for him. He is so anxious and worried sick. If he didn't have the paralysed vocal cord, I would be more hopeful, but I feel that his two symptoms combined are likely lung cancer. (His other symptoms are anxiety, difficulty breathing, and pain in chest -- but I have to mention that these started after he was told there was a spot on his lung and they may be anxiety-related.)
Does anyone know the likelihood of NON cancerous lung tumors? In other words, would it be ridiculous for us to hope that it's a benign tumor? I really appreciate any feedback. Thanks.
P.S. We are located in Canada, if that makes a difference in terms of treatment, access to medicine, etc.
|Angela Grunewald, RN - Sun Sep 11, 2005 12:39 am|
it is never wrong to be hopeful !!! "spots" on the lung is never a good sign. I deal with cancer on a daily basis and would advise you to be prepared that it may be cancer. Good luck and God bless.
|luvmydad - Sun Sep 11, 2005 8:01 pm|
HI, thank you for your reply. It turns out that it is Cancer. He is now starting his 4th round of chemo. He is doing LUPE and it is shrinking the tumor well. It has spread to his liver so that is not great news.
Luckily he is not in any pain (yet). He is just really, really tired and has no energy.
I really appreciate you taking the time to reply.
|Angela Grunewald, RN - Mon Sep 12, 2005 9:15 pm|
I am sorry to hear it was positive for cancer. I am assuming by "lupe" you mean Lupron injections. I think that is a nice comfort measure to take. I don't know if you have checked into any hospice programs, however I would highly recomend that. take care and be strong.................Angela,RN
|luvmydad - Mon Sep 12, 2005 11:59 pm|
Thank you kindly for your reply.
No, in Canada, LUPE is Cisplatin and Etoposide. I think they say the LU stands for Lung and the P and the E are for the (-platin and Etoposide) drugs?
Anyways, he is doing really well. The tumors have shrunk considerably. We know that they will come back but after this next round of chemo (his fourth and last) he will hopefully have some time to start getting energy back again. But, I know, I know, it is terminal, but we are hoping for a year or two rather than a few months. Only time will tell. He is so tired and weak now. Actually today the doctor said his Nutralites (those important white blood cells?) are at 0.9 so he will take another week off before doing chemo again so hopefully he will be feeling better when he starts next week.
Thank you again for your time. It is so amazing that people like you volunteer your time. Everyone really appreciates it. It's not until cancer touches your life that you realise how many truly special people work in this industry.
|Angela Grunewald, RN - Tue Sep 13, 2005 8:59 pm|
You are very welcome!! I am glad to help..............Angela,RN
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.